Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 301, NWS Kansas City, MO

September 11, 2000Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 11, 2000, 8:13 PM CDT for Johnson County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 8:13 PM CDT (01:13 UTC)
Expired
Sep 11, 2000, 9:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Johnson County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:20 PM CDTThunderstorm Wind 52 EEdgerton, KSEmergency management officials reported 60 mph wind gusts along Interstate 35 near Edgerton.
Sep 11, 8:33 PM CDTHail 0.88Edgerton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:53 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 11, 1:53 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 PM CDT MON SEP 11 2000

MAIN FORECAST CONCERNS FOR THE AFTERNOON PACKAGE ARE WITH
PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THE NEXT SEVERAL
DAYS WITH COLDER AIR MOVING BACK IN.

MODELS SEEM TO BE HANDLING TIMING OF UPPER SHORT WAVE MOVING THROUGH
NORTHERN PLAINS AND THE ASSOCIATED SURFACE FRONT RATHER WELL.
SURFACE WINDS HAVE BEEN OUT OF THE SOUTH SOUTHWEST ACROSS THE
FORECAST AREA THIS MORNING...AND HAVE NOT SHOWN MUCH SIGNS OF
BACKING. WINDS HAVE BACKED IN EASTERN KANSAS WITH BETTER CONVERGENCE
SHOWING UP IN AREAS SOUTH OF MANHATTAN ALONG A PREFRONTAL TROUGH.
LIKE AVN AND RUC IDEA OF BREAKING OUT PRECIP IN NORTHEAST KANSAS
BEFORE 00Z.  OTHERWISE... WILL GO ALONG WITH SPC IDEA OF SQUALL LINE
DEVELOPING WITH FRONT. SOME QUESTION ON WHETHER THIS WILL BE GOING
BY THE TIME THE FRONT ENTERS NORTHWEST MISSOURI THIS AFTERNOON. WILL
KEEP AN EYE ON DEVELOPMENT AND SHADE POPS TO FIT THE SITUATION
BEFORE SENDING ZONES.  AREAS THAT WILL NOT SEE FRONT MOVING IN UNTIL
THIS EVENING LOOK TO HAVE A GOOD SHOT OF MEASURABLE PRECIP WITH
STRONG FRONTOGENISIS AT LOWER LEVELS. FRONT WILL BE RUNNING INTO
PLENTY OF SURFACE MOISTURE AND AREA WILL BE SEEING INCREASING
MOISTURE AT MID LEVELS AS UPPER SHORT WAVE MOVES THROUGH. HAVE
ENOUGH CONFIDENCE THAT WILL UPS POPS A BIT FROM CURRENT ZONE PACKAGE
IN EASTERN AND SOUTHERN PORTIONS OF FORECAST AREA.

FRONT SHOULD SWEEP OUT OF FORECAST AREA BY TUESDAY MORNING...WITH
MORE SEASONABLE TEMPS MOVING IN. LOOKING AT LOWS THIS MORNING BEHIND
FRONT...AND WHERE TEMPS ARE CURRENTLY SITTING...THINK THE GUIDANCE
NUMBERS ARE A LITTLE SLOW ON PICKING UP ON THE COLD AIR TONIGHT...SO
WILL TREND SLIGHTLY COOLER. TEMPS SHOULD STRUGGLE ON TUESDAY WITH
CAA. GUIDANCE NUMBERS MAY BE A SHADE TOO WARM...BUT WILL NOT DEVIATE
TOO MUCH...SINCE SHOULD HAVE PLENTY OF SUNSHINE.

FURTHER OUT...MRF STILL BRINGING A FRONT THROUGH ON THURSDAY AND
TRIES TO BREAK OUT SOME RAIN. CANADIAN KEEPS IT DRY. DO NOT HAVE THE
CONFIDENCE ON THE MOISTURE BEING AVAILABLE FOR MUCH RAIN WITH THE
NEXT FRONT SO WILL HOLD OFF @MENTION OF ANY RAIN AT THIS POINT.

.EAX...NONE.

PC

In the hours before

Local storm report, Sep 11, 7:21 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    CAMDEN PT                 MO   1.75 INCH HAIL
09/11/00   PLATTE                         REPORTED BY PUBLIC.
                                          GOLFBALL SIZE HAIL ALSO
                                          wREPORTED IN EDGERTON.

JULY
Special weather statement, Sep 11, 7:30 PM CDT, 43 minutes before
KSZ025-102-MOZ002>005-011-012-120115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT MON SEP 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 731 HAS BEEN CANCELLED FOR PARTS
OF NORTHEAST KANSAS AND NORTHWEST MISSOURI...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST KANSAS...
ATCHISON         DONIPHAN

IN WEST CENTRAL MISSOURI...
NODAWAY  ~  ANDREW      HARRISON     GENTRY
WORTH      HOLT

THE SEVERE THUNDERSTORMS THAT AFFECTED THE AREA EARLIER THIS
EVENING...HAVE MOVED EAST OF THE AREA.  THE THREAT OF THUNDERSTORM
ACTIVITY HAS ENDED.

24
Local storm report, Sep 11, 7:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 PM    HAMILTON                  MO   70 MPH TSTM GUST
09/11/00   CALDWELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0640 PM    CHILLICOTHE               MO   WIND DAMAGE
09/11/00   LIVINGSTON                     TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

0725 PM    1 E DE SOTO               KS   1.75 INCH HAIL AND
09/11/00   JOHNSON                      d  70 MPH WIND. REPORTED BY                                            EMERGENCY MANAGEMENT.

JULY
Local storm report, Sep 11, 7:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    KEARNEY                   MO   1 INCH HAIL
09/11/00   CLAY                           REPORTED BY PUBLIC.

JULY
Local storm report, Sep 11, 7:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    6 N KNOXVILLE             MO   .88 INCH HAIL
09/11/00   RAY

JULY
Local storm report, Sep 11, 8:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
800 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    GREEN CITY                MO   WIND DAMAGE
09/11/00   SULLIVAN                       TREES DOWN.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:04 PM CDTSevere Thunderstorm WarningEAXJohnson71 min
Sep 11, 7:41 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte79 min
Sep 11, 7:55 PM CDTSevere Thunderstorm WarningEAXMiami65 min
Sep 11, 9:50 PM CDTSevere Thunderstorm WarningEAXLinn40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.